Categories
Science News

Combination of vitamin D and estradiol can prevent metabolic syndrome in postmenopausal women

A new study by Chinese researchers shows that the combination of vitamin D and an estrogen such as estradiol can be particularly useful for improving women’s health after menopause, so much that it could also prevent the metabolic syndrome, a set of diseases which in turn increase the risk of stroke, heart disease and diabetes in post-menopausal women.

In the study, published in Menopause, the metabolic syndrome is taken into consideration, which in recent years has become increasingly a concern of doctors and researchers regarding public health. This disease, which affects a percentage of post-menopausal women ranging from 30 to 60%, is, according to previous studies, linked to reduced levels of particular estrogens. These same studies have also led to estradiol-based treatments in particular to prevent problems with certain diseases that can aggravate a person’s health in the long term.

In parallel, the same lack of vitamin D is in turn linked to problems related to the metabolic syndrome, such as obesity, type 2 diabetes and hyperglycemia. The same doctors recommend vitamin D supplements to reduce the risk of metabolic syndrome in the long term. Taking into consideration these previous studies that concerned both estradiol and vitamin D, Chinese researchers have tried to understand if these positive effects could exist if the two elements were taken together.

By performing a cross-sectional study of 616 post-menopausal women between the ages of 49 and 86, the researchers obtained a positive result: vitamin D and estradiol together can prevent diabetes, stroke and heart disease. In particular, vitamin D, according to the researchers, favors the stability of blood pressure and glucose level while low levels of estradiol were associated with cholesterol, triglycerides, bad blood pressure. Low levels of both elements were then linked to a higher risk of metabolic syndrome.

Categories
Science News

Low levels of vitamin K linked to motor disabilities in the elderly

A study published in the Journal of Gerontology emphasizes the importance of vitamin K in the human body. In particular, this research, which according to the same researchers is the first to assess the association between vitamin K levels in the body and mobility in older people, finds that lower levels of vitamin K are related to higher risks of limitation in mobility and in general of disability in people of advanced age.

The study, carried out by researchers from the University of Tufts, United States, in addition to establishing the fact that vitamin K is associated with the onset of chronic diseases that can cause disability, also makes it clear that this connection is still to be studied in depth with further research in the future. A slower speed in gait but also higher risks of arthritic pathologies can therefore be linked to lower levels of vitamin K, a group of vitamins that in the human body have the task of synthesizing important proteins which in turn are fundamental for the coagulation of blood.

Without or with lower levels of vitamin K, blood coagulation can be seriously compromised and uncontrolled bleeding may occur. Vitamin K can be found mainly in green leafy vegetables such as cabbage, broccoli, spinach and in certain dairy foods.

In particular, the scientists examined two biomarkers, the one related to vitamin K1, also known as phylloquinone, and that of the ucMGP plasma. The phylloquinone-related biomarker showed clear connections regarding mobility limitations so that elderly people with low vitamin K levels were more at 1.5-fold risk of developing mobility-related disabilities.

The study made use of an analysis of 635 men and 688 women aged 70 to 79 years whose mobility was assessed every six months for 6-10 years.

Categories
Science News

The intestinal microbes that “eat” Parkinson’s drugs and make them ineffective have been discovered

Some drugs, once inserted in the human body, do not have the desired effect, or at least not at a sufficient level, because they can be degraded by the microbes present in the body itself. A concrete example comes from the microorganisms of the intestinal microbiome: the latter can interfere with the path that the drugs ingested orally should have through the body. Microbes degrade the drug and interfere with its action.

Further evidence came from a new study by researchers at Harvard University published in Science. The same microbial metabolism that can be very useful, especially with regard to digestion, can also be harmful, as reported by Maini Rekdal, a student of Professor Emily Balskus and the first author of the study. Intestinal microbes can indeed “chew” drugs and this can have dangerous side effects because the drug itself can eventually be toxic, not just less useful.

Researchers are concentrating on levodopa (L-dopa), one of the primary treatments for Parkinson’s disease, identifying which are the bacteria responsible for its degradation. Levodopa, once ingested, must transport dopamine into the brain to alleviate the symptoms of the disease but only 1-5% of this drug can reach the brain. This is because there are various enzymes in the body that already break it down in the intestine. The researchers then introduced another drug, carbidopa, to block this undesirable metabolism that converts levodopa into dopamine already in the intestine but also in this case, although in a variable way from person to person, the body’s metabolism began to degrade also this second drug causing serious and bothersome side effects in many patients.

Scientists have hypothesized that intestinal microbes degrade levodopa but no one was able to identify what they were. Rekdal has succeeded that the bacterium Enterococcus faecalis eats all of the levodopa. The researcher, together with his colleagues, has also already discovered a molecule that inhibits the enzyme that the bacterium uses to degrade the drug. This molecule does not kill bacteria but only interferes with its metabolism by targeting its non-essential enzyme.

The same researchers also discovered a second microorganism, the slow Eggerthella, present in the intestine that acts after the E. faecalis has acted. After the latter transforms the drug into dopamine already in the intestine, this second microorganism performs a new conversion transforming dopamine into meta-tyramine. However, once the enzyme of the slow Eggerthella is inhibited, this second conversion can no longer take place because the drug is no longer transformed into dopamine.